Introduction Hepatotoxicity from T-cell checkpoint blockade is an increasingly common immune-related adverse event, but remains poorly characterised and can be challenging to manage. Such toxicity is generally considered to resemble autoimmune hepatitis, although this assumption is extrapolated from limited clinicopathological reports of anti-cytotoxic T-lymphocyte-associated protein 4-induced hepatotoxicity. Methods Here we report, with full clinicopathological correlation, three cases of T-cell checkpoint inhibitor-induced hepatotoxicity associated with anti-programmed cell death protein 1 agents. Results We find that a major feature of these cases is biliary injury, including a unique case of vanishing bile duct syndrome, and that such toxicity was poorly responsive to long-term immunosuppression (corticosteroids and mycophenolate mofetil). Any potential benefits of long-term immunosuppression in these cases were outweighed by therapy-related complications. Discussion We discuss potential aetiologies and risk factors for immune-mediated biliary toxicity in the context of the limited literature in this field, and provide guidance for the investigation and supportive management of affected patients.
- biliary injury